Medical questions & health advice by board certified doctors
"What can paracetamol overdosage cause?"
Took 2x paracetamol 500mg at midnight, then 20mls paracetamol at 8am, then 2x paracetamol 500mg at midday, then 2x paracetamol 500mg at 4.20pm, then 2x paracetamol 500mg at 8.45pm - will this cause damage - what shall I do. No more had since then
Paracetamol (or acetominophen) overdose has one major (but potentially dangerous and deadly) side effect which is toxicity to the liver. The absolute upper limit of normal for this medication in a 24 hour period is 4 grams. It looks like you took 4 grams of the medication plus 20 mls (I don't know what that represents), but you did go over that limit. Anytime you go over the upper limit of the aloud dose even if the medication is over the counter you should call your doctor right away and if you can't get a hold of him or her you should proceed to an emergency department. While I do not think that this amount of paracetamol will likely cause major liver damage, you should be checked out since you went above the 4 gram limit. The evaluation you need will include getting blood levels of the drug, getting a set of liver function tests, and potentially receiving the antidote to paracetamol overdose acetylcysteine. Since you will be reading this probably a while after this day in which you took a bit too much paracetamol, you should probably schedule an appointment with your primary care doctor. He or she will want to get a baseline set of liver function tests to see if any damage was done.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.